Kansas, 2020Winter Weather in Kansas, December 31, 2020
December 31, 2020 · NWS SGF · 3 events in 3 counties and zones
A storm system lifted northward through Arkansas and into Missouri from New Years Eve into New Years Day. Freezing rain spread into southeast Kansas during the evening hours of Thursday, December 31.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system lifted northward through Arkansas and into Missouri from New Years Eve into New Years Day. Freezing rain spread into southeast Kansas during the evening hours of Thursday, December 31. The freezing rain continued into January 1, 2021 before transitioning over to snow with minor accumulations reported. Ice accumulations that continued into January 1, 2021 resulted in tree damage and scattered power outages on the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 31, 5:54 PM CST, 41 minutes earlier.
Area forecast discussion, Dec 31, 5:54 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
554 PM CST Thu Dec 31 2020
.SHORT TERM...(This evening through Friday)
Issued at 401 PM CST Thu Dec 31 2020
Cloud cover this afternoon along with northeast surface winds has
resulted in colder high temperatures for this afternoon generally
in the low to mid 30s. This will lead to concerns for surface
temperatures with the approaching winter weather system this
evening and tonight.
Mosaic radar imagery this afternoon shows a large area of
rainfall across eastern Texas, southern Oklahoma, and Arkansas
associated with an upper level low and its attendant surface low
in southern Texas. This precipitation will begin to quickly move
north into our area late this afternoon and overspread the area
during the evening.
Surface temperatures will start falling to around freezing for
much of the area this evening as precipitation saturates the
atmosphere and wet bulbing processes occur. Thermal profiles aloft
favor a brief wintry mix of light snow, freezing rain, and rain
beginning around 6 PM this evening where temperatures fall to
around freezing (generally starting near the Highway 60 corridor).
This wintry mix will move northward into central Missouri
throughout the evening, with precipitation transitioning primarily
to freezing rain from south to north behind the mix and lingering
into tonight.
Confidence is highest in below freezing temperatures mainly north
of a Jasper to Greene to Dent County line up into west central
and central Missouri, as well as the higher terrain of Webster and
Wright Counties. Therefore, we have issued a Winter Storm Warning
for the area where the higher confidence in below freezing
temperatures this evening and tonight will reside and the highest
impacts are expected from ice. Ice accretions across the warning
area are expected to range from 0.25-0.4", with most of these
accretions on elevated surfaces. Some power outages and tree
damage is possible due to the ice accretions and northeast winds
gusting up to 20-30 mph. Travel may become very difficult on
overpasses, bridges and untreated roadways. The Winter Storm
Warning is in effect from 9 PM this evening through 3 PM on
Friday.
Meanwhile, there is less confidence in freezing rain amounts
around the Highway 60 corridor given surface temperatures hovering
closer to freezing this evening through tonight. A slight shift
in the freezing line north or south may lead to vast changes in
ice accretions over short distances along this Highway 60
corridor. As a result of the higher uncertainty, a Winter Weather
Advisory has been issued along the Highway 60 corridor for
possible ice amounts of a glaze to 0.2", which could lead to some
slicks spots on untreated roads and bridges. Only minor to no ice
accumulations area expected over far southern Missouri where
surface temperatures are more likely to remain at or just above
freezing.
As the upper level low shifts northeast through the area on Friday
morning and afternoon, some light snow will be possible. The
highest snow amounts will be primarily isolated to eastern Kansas, west-
central, and central Missouri. Mainly a dusting to an inch of
snow will be possible across most of those locations, though some
spots could see upwards of 1-2 inches north of a line from Fort
Scott, KS to Versailles, MO. Locations south of this line and down
to Interstate 44 should only see a dusting of snow at most. The
main impacts will be from this system freezing rain.
The precipitation will end by Friday evening as the upper level
low moves out of our area. In addition to the snow and freezing
rain, additional liquid rainfall of 1-1.5" is possible across the
area. This could lead to a few sensitive low water crossings
briefly flooding tonight across south-central Missouri, otherwise
no other flooding impacts are expected.
.LONG TERM...(Friday Night through Thursday)
Issued at 401 PM CST Thu Dec 31 2020
An additional upper level low will move over Missouri late
Saturday morning and afternoon, but it will only have limited
moisture to work with. As a result, a very light rain/snow mix or
flurries is possible during the day on Saturday given
temperatures in the 30s, but little to no accumulations or impacts
are expected.
Weather turns drier and more mild for Sunday into the first half
of next week, with highs rebounding back into the upper 40s and 50s
on a daily basis.
Another disturbance may move through on Wednesday and Wednesday
night, bringing additional chances for some rain for the middle
of next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 546 PM CST Thu Dec 31 2020
KSGF/KJLN/KBBG tafs: Sfc low over east TX will move to northwest
AR by 12z then quickly ene to the OH Vly by the end of the period.
Ceilings will lower to the IFR cat with the approach of the low
with periods of rain and freezing rain spreading north into the
area over the next few hours. Stronger/increasing northeast winds
are also expected with the approach of the low. Precip will end
late in the period but lower clouds/IFR ceilings are expected to
continue.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 9 PM this evening to noon CST
Friday for MOZ082-083-088-090-094>098.
Winter Storm Warning from 9 PM this evening to 3 PM CST Friday
for MOZ055>058-066>071-077>081-089-091-092.
KS...Winter Weather Advisory from 9 PM this evening to noon CST
Friday for KSZ101.
Winter Storm Warning from 9 PM this evening to 3 PM CST Friday
for KSZ073-097.
&&
SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...DSAHazardous weather outlook, Dec 31, 3:04 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
304 PM CST Thu Dec 31 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
304 PM CST Thu Dec 31 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited flooding risk.
Limited non thunderstorm wind risk.
Significant ice accumulation risk.
Limited snow and or sleet risk.
DISCUSSION...
A large storm system will approach the region late this afternoon
into tonight. A brief wintry mix will be possible during the early
evening before quickly changing over to freezing rain for the
remainder of this evening and tonight.
Freezing rain accumulations will range from a glaze to two tenths
of an inch mainly along and south of the Highway 60 corridor.
Higher amounts of one quarter to four tenths of an inch will be
possible farther north across southeast Kansas, west central and
central Missouri where temperatures will be slightly cooler.
Portions of far southern Missouri may remain ice free.
Light snow accumulations will also be possible, with a dusting to
an inch generally expected. Again, areas of southeast Kansas and
west central Missouri will have the best chances at receiving
minor snow accumulations.
Widespread rainfall amounts of an inch or greater could cause a
few sensitive low water crossings to flood and become impassable,
mainly across south-central Missouri.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A light wintry mix of snow and rain will be possible on Saturday
morning and afternoon. No impacts are expected as this
precipitation will remain very light in nature.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Rothstein
Winter Weather, Crawford
- When
- December 31, 6:35 PM CST to 11:59 PM CST
- Where
- Crawford forecast zone
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Estimates of between 0.10 and 0.20 inches of flat ice accretion by midnight. This storm continued into January 1 of 2021.
Winter Weather, Cherokee
- When
- December 31, 7:30 PM CST to 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Public
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Freezing rain overspread the county during the evening hours of December 31. Public reports of estimated ice accumulations were around .10 to .15 inches, with the higher amounts across the northern sections of the county. This storm continued into January 1, 2021.
Winter Weather, Bourbon
- When
- December 31, 8:30 PM CST to 11:59 PM CST
- Where
- Bourbon forecast zone
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Public reports of widespread flat ice accumulations estimated between 0.10 and 0.20 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, December 31, 202029 events
- Winter Storm and Heavy Snow in Texas, December 31, 202024 events
- Winter Storm and Winter Weather in Texas, December 31, 202011 events
- Winter Storm in Texas, December 31, 20206 events
- Ice Storm and High Wind in California, December 31, 202056 kt wind · 3 events
- Winter Storm in Oklahoma, December 31, 20202 events
- Winter Weather in Oklahoma, December 31, 20202 events
- Flood in Arkansas, December 31, 20201 event
- Marine Thunderstorm Wind in Gulf of Mexico, December 31, 20201 event
- Winter Weather in Arkansas, December 31, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932601, 930612, 932602.